Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 3, NWS Amarillo, TX

May 9, 1996Wheeler County, Texas

NWS Amarillo, TX issued this tornado warning at May 9, 1996, 7:08 PM CDT for Wheeler County, Texas. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 1996, 7:08 PM CDT (00:08 UTC)
Expired
May 9, 1996, 8:00 PM CDT
In force
52 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Wheeler County, TX

The radar

The Amarillo radar (KAMA), 132 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 7:15 PM CDTHail 4Mobeetie, TX
May 9, 7:22 PM CDTTornado F0Wheeler, TX
May 9, 7:31 PM CDTTornado F0Mobeetie, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
4475 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 100007
TORAMA
TXC483-100100-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT THU MAY 9 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  800 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHWESTERN WHEELER COUNTY
 
AT 707 PM CDT...NATIONAL WEATHER SERVICE STORM SPOTTERS REPORTED A
TORNADO JUST WEST OF MOBEETIE. THIS DANGEROUS STORM WAS MOVING EAST AT
10 MPH. MOBEETIE IS IN THE DIRECT PATH OF THE TORNADO.
 
RESIDENTS OF MOBEETIE SHOULD SEEK SHELTER IMMEDIATELY.
 
IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO.  SEEK SHELTER
IMMEDIATELY IN NEARBY REINFORCED BUILDINGS.  AS A LAST RESORT...
FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 9, 2:37 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 9, 2:37 PM CDT, 4 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
237 PM CDT THU MAY 9 1996

WINDSHIFT LINE HAS ALL BUT LOST ITS PUNCH ACROSS THE PANHANDLES.
THE WIND ACROSS THE WESTERN PARTS OF THE PANHANDLES IS ALREADY
BECOMING SOUTH.  DRYLINE IS MOVING INTO THE WESTERN SOUTH PLAINS
NOW.  WE THINK THAT ISOLATED THUNDERSTORMS WILL ONCE AGAIN BE
POSSIBLE OVER THE EAST THIS EVENING...ESPECIALLY NEAR THE TRIPLE
POINT BETWEEN THE DRYLINE AND THE WINDSHIFT LINE.  MODIFIED
CHILDRESS SOUNDING FROM THIS MORNING SHOWS THAT THE CAP HAS WEAKENED
TO 2.2 DEGREES GIVEN THE CURRENT CONDITIONS.  WE WILL ALSO ADD THE
WORDS "POSSIBLY SEVERE" TO THE FORECAST AS WELL...SINCE ANY STORMS
THAT GO UP WILL HAVE PLENTY OF LIFT TO WORK WITH.

LATER ON TONIGHT...ARIZONA SHORT WAVE APPROACHES THE PANHANDLES AND
LLJ SETS UP AHEAD OF IT.  STRONG COLD FRONT WILL APPROACH THE
PANHANDLE FROM THE NORTH.  DRYLINE WILL SLOSH BACK TO THE WEST.
STORMS WILL BE POSSIBLE JUST ABOUT ANYWHERE TONIGHT AS LLJ ENHANCES
MOISTURE CONVERGENCE AND APPROACHING SHORT WAVE HELPS UPSTAIRS WITH
THE DIVERGENCE AND THE SHORT WAVE WILL ALSO BRING COOLER
TEMPERATURES ALOFT.

THE NGM MODEL BRINGS THE SHORT WAVE ACROSS THE FASTEST...WHICH LOOKS
REASONABLE GIVEN THE CURRENT PICTURES FROM OUTER SPACE.  WITH THIS
WAVE MOVING ACROSS SO FAST WE THINK THAT THERE MAY BE SOME MORNING
OR EARLY AFTERNOON THUNDERSTORMS ACROSS THE EAST...BUT THE DYNAMICS
WILL BE WELL EAST OF THE PANHANDLES BY AFTERNOON AND EVENING.  SKIES
ON FRIDAY MAY BE MAINLY SUNNY...BEFORE LOW CLOUDS MOVE IN LATE IN
THE DAY FROM THE NORTH.  WE WILL STILL BRING THE FRONT THROUGH THE
ENTIRE FORECAST AREA BY SUNRISE FRIDAY...SO TEMPERATURES WILL STILL
BE QUITE COOLER THAN TODAY.

AFTER THE POSSIBLE RAIN TONIGHT INTO EARLY FRIDAY...WE SHOULD STAY
RAIN FREE UNTIL SATURDAY AFTERNOON AND EVENING WHEN A FEW
THUNDERSTORMS COULD ROLL OFF THE MOUNTAINS INTO OUR NORTHWEST ZONES
IN A NORTHWEST FLtOW ALOFT.

THANK YOU FOR THE COORDINATION DDC AND ABQ.

A LOOK AT SOME EARLY NUMBERS:

DHT 60/77 49/80 54 100
AMA 62/81 52/77 54 200
BVR 64/75 54/72 53 320

.AMA...
TX...NONE.
OK...NONE.

GOEHRING

In the hours before

Special weather statement, May 9, 1:09 PM CDT, 5 hours 59 minutes before
OKZ001>003-TXZ001>020-100400-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU MAY 9 1996

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER THE NORTHEAST CORNER OF THE PANHANDLES.

THE AREA AT RISK IS GENERALLY EAST OF A LINE FROM GUYMON TO ALLISON.
BEAVER...PERRYTON...LIPSCOMB...AND CANADIAN ARE A FEW OF THE CITIES
INCLUDED IN THE SLIGHT RISK AREA.

ELSEWHERE ACROSS THE PANHANDLES...WIDELY SCATTERED THUNDERSTORMS ARE
EXPECTED OVER THE EASTERN ONE-THIRD OF THE AREA...BUT THESE ARE NOT
EXPECTED TO BECOME SEVERE.

EARLY THIS AFTERNOON...A WEAK COLD FRONT HAD MOVED THROUGH THE
OKLAHOMA PANHANDLE AND THROUGH ALL BUT THE EAST AND SOUTHEAST PARTS
OF THE TEXAS PANHANDLE.

A LOW PRESSURE CENTER WAS ON THE FRONT EAST OF AMARILLO...WITH A
DRYLINE EXTENDING SOUTHWEST FROM IT INTO SOUTHEAST NEW MEXICO.  THE
FRONT AND THE DRYLINE WILL BE FAVORED AREAS FOR WIDELY SCATTERED
THUNDERSTORMS TO DEVELOP LATE TODAY AND THIS EVENING.

DUE TO THE INSTABILITY OF THE AIRMASS IN PLACE OVER THE RISK
AREA...ONCE CONVECTION BEGINS...THUNDERSTORMS WILL DEVELOP RAPIDLY.
SOME OF THE STRONGER STORMS MAY BECOME SEVERE.  THE MAIN THREAT FROM
THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
NORTHEAST PORTIONS OF THE PANHANDLES SHOULD REMAIN ALERT...AND BE
PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND THIS
EVENING.

COCKRELL

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:05 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts55 min
May 9, 7:42 PM CDTTornado WarningAMAWheeler48 min
May 9, 8:24 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb36 min
May 9, 8:58 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb47 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.